Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 82, NWS Nashville, TN

June 10, 1998DeKalb County, Smith County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 10, 1998, 8:23 PM CDT for DeKalb County, Smith County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 1998, 8:23 PM CDT (01:23 UTC)
Expired
Jun 10, 1998, 11:25 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Whole counties

Counties DeKalb County, TN, Smith County, TN

The radar

The Nashville radar (KOHX), 62 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 110124
FFWBNA
TNC041-159-110425-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
823 PM CDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DEKALB COUNTY IN MIDDLE TENNESSEE
  SMITH COUNTY IN MIDDLE TENNESSEE

* UNTIL 1125 PM CDT

* AT 820 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS DEKALB AND
  SMITH COUNTIES. THE THUNDERSTORMS WERE MOVING EAST AT 20 TO 25
  MPH.

* THESE THUNDERSTORMS CAN PRODUCE RAINFALL OF 1 TO 1.5 INCHES PER
  HOUR. THIS WILL BE ENOUGH TO CAUSE FLASH FLOODING.
  BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
  THE DANGER OF FLOODING.

ORCHANIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 1:50 PM CDT, 6 hours 33 minutes earlier.

Area forecast discussion, Jun 10, 1:50 PM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
150 PM CDT WED JUN 10 1998

LOOKS AS THOUGH WE WL REMAIN HOT AND MUGGY AS MARITIME TROPICAL AIR
MASS REMAINS ANCHORED OVR FA. W/ LACK OF FOCUSING MECHANISM...WUD ONLY
SUGGEST SLGT POPS NEXT COUPLE OF AFTERNOONS TO COVER ANY ISLD
CONVECTION. SW FLOW WL REMAIN IN PLACE AND XPCT GUD INSTABILITY TO
PERSIST AT LEAST THRU PD 4.

W/ RELATIVELY TIGHT SFC PRES GRADIENT IN PLACE OVR FA DURG NEXT COUPLE
OF DAYS...FWC WIND SPEED VALUES NOT COMPLETELY OUT OF LINE. THINK
SUSTAINED 15 MPH LOOKS GUD FOR PD 2...AND MIGHT EVEN THROW IN BREEZY
IN ZFP WORDING.

OTRW...IT LOOKS LIKE P/C DAYS W/ TEMPS RUNNING NEAR FWC GUIDANCE VALUES.

72/90/72/91 1212

08

In the hours before

Local storm report, Jun 10, 5:57 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
557 PM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    NASHVILLE                 TN   WIND DAMAGE
06/10/98   DAVIDSON                       LOCAL EMA OFFICIAL
                                          REPORTED SCATTERED TREES
                                          AND POWER LINES DOWN IN
                                          THE WESTERN PART OF THE
                                          CITY.
Local storm report, Jun 10, 7:48 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
748 PM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    CROSS PLAINS              TN   WIND DAMAGE
06/10/98   ROBERTSON                      LOCAL LAW ENFORCEMENT
                                          REPORTED A TREE BLOWN
                                          DOWN.

0745 PM    5 E LEBANON               TN   .75 INCH HAIL
06/10/98   WILSON                         SKYWARN SPOTTER REPORTED
                                          DIME SIZE HAIL.

END/ORCHANIAN
Local storm report, Jun 10, 7:48 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
748 PM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    CROSS PLAINS              TN   WIND DAMAGE
06/10/98   ROBERTSON                      LOCAL LAW ENFORCEMENT
                                          REPORTED A TREE BLOWN
                                          DOWN.

0745 PM    5 E LEBANON               TN   .75 INCH HAIL
06/10/98   WILSON                         SKYWARN SPOTTER REPORTED
                                          DIME SIZE HAIL.

END/ORCHANIAN
Special weather statement, Jun 10, 7:56 PM CDT, 27 minutes before
TNZ005-006-022>026-055>061-075>077-079-081-093>098-110255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
756 PM CDT WED JUN 10 1998

...SEVERE THUNDERSTORM WATCH NUMBER 541 HAS BEEN CANCELLED FOR
   MOST OF SOUTHERN AND WESTERN MIDDLE TENNESSEE...

THE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR AREAS SOUTH AND
WEST OF A LINE FROM CLARKSVILLE...TO FRANKLIN...TO DUNLAP.

THE WEATHER ACROSS THE AREA WILL BE PARTLY TO MOSTLY CLOUDY
FOR THE REMAINDER OF THE EVENING...WITH JUST A SMALL CHANCE
FOR A FEW POP-UP THUNDERSTORMS.
Local storm report, Jun 10, 8:07 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
807 PM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM                              TN   WIND DAMAGE
06/10/98   MACON                          SHERIFFS OFFICE REPORTED
                                          TREES DOWN AROUND THE
                                          COUNTY.

0730 PM    9 NW LAFAYETTE            TN   FLOODING
06/10/98   MACON                          SHERIFF REPORTED A BRIDGE
                                          WASHED OUT AT TRAMMEL
                                          CREEK ROAD. MANY ROADS ARE
                                          IMPASSIBLE IN THE COUNTY.

END/ORCHANIAN
Local storm report, Jun 10, 8:07 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
807 PM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM                              TN   WIND DAMAGE
06/10/98   MACON                          SHERIFFS OFFICE REPORTED
                                          TREES DOWN AROUND THE
                                          COUNTY.

0730 PM    9 NW LAFAYETTE            TN   FLOODING
06/10/98   MACON                          SHERIFF REPORTED A BRIDGE
                                          WASHED OUT AT TRAMMEL
                                          CREEK ROAD. MANY ROADS ARE
                                          IMPASSIBLE IN THE COUNTY.

END/ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:04 PM CDTSevere Thunderstorm WarningOHXRobertson31 min
Jun 10, 7:13 PM CDTSevere Thunderstorm WarningOHXMacon62 min
Jun 10, 7:19 PM CDTSevere Thunderstorm WarningOHXWilson51 min

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.